What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:42 PM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 16, 1:42 PM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Sat Jul 16 2022
.SYNOPSIS...
High pressure builds to the north through the weekend. A
summertime pattern will persist with heat, humidity, and diurnal
showers and thunderstorms. As low pressure moves across the
Ohio Valley Monday, a cold front will move through the local
region. High pressure will return thereafter. A stronger cold
front will push through on Thursday, with hot and humid
conditions expected ahead of it.
&&
.NEAR TERM /THROUGH TONIGHT/...
Several thunderstorms have developed generally west of the I-95
corridor. This is along an instability gradient thanks to ample
cloudcover generally along/west of the Blue Ridge. In areas to
the east, values of 2000+ J/kg of MUCAPE are observed in the RAP
mesoanalysis at this time, with areas east more in the
neighborhood of 1000 J/kg or so. The parent shortwave is off to
our northwest still, so further development of storms is
possible in the next several hours through the early evening
hours. Low-level lapse rates are quite impressive, but mid-level
lapse rates leave much to be desired this afternoon. Pair with
that the lack of DCAPE today and you get a pretty minimal
severe threat at this time over the area. Do think we will see
decent coverage of storms given the shortwave aloft, and a few
may even be borderline severe with just enough shear to maybe
sustain an updraft long enough. However, think any severe storms
will be isolated at best today.
Some showers linger into the late evening and early portion of
the overnight before drying out after midnight once the
shortwave pushes through. Areas that get rain this afternoon may
see some patchy fog overnight as moisture is trapped beneath the
nocturnal inversion. Lows tonight reach the upper 60s to low
70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As the first shortwave exits the region, a brief period of
ridging aloft builds overhead for the first part of the day on Sunday.
Surface high pressure remains anchored offshore, ushering in
warm and humid conditions. A shortwave aloft will slide by
likely to the northwest, which could initiate a few
thunderstorms over our western areas. Coverage of thunderstorms
will likely be less on Sunday over the eastern half of the area as
the ridge builds aloft, but could still see some isolated to
widely scattered storms over the higher terrain owing to that
aforementioned shortwave. Lapse rates will also be more
favorable across the western areas on Sunday, hence a Marginal
Risk from SPC along/west of the Blue Ridge. Convective activity
may persist into the overnight hours. These storms will likely
not move very quickly given the lack of significant steering
flow, so could see a few isolated instances of flash flooding
should storms anchor to any ridgelines or if any areas get hit
more than once.
The aforementioned shortwave becomes cutoff across Ohio Sunday
night before advancing into New York State on Monday. Guidance
suggests this wave becomes cut-off at 700 mb and perhaps 500 mb,
which in turn creates added dynamics to the convective potential
Sunday night and Monday. EPS/GEFS probs for PWs greater than 2
inches are near 60-80% east of the Blue Ridge on Monday. This
coupled with the potential for repeated showers and
thunderstorms could result in a more widespread flood/flash
flood threat. Will continue to monitor, but some guidance is
putting out 1-3" amounts 48-72 hours out. The bulk shear
maximizes during peak heating Monday afternoon/evening across
the region, which suggests any convection has the potential to
become organized and pose a damaging wind threat. Will continue
to message via the HWO, but Monday does look like a multi-hazard
day (hydro and severe).
Temperatures on both Sunday and Monday remain pretty similar
with highs in the upper 80s to near 90 and lows in the upper 60s
to low 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The long term period will get off to a quiet start on Tuesday as a
shortwave departs off to our east. Subsidence in the wake of this
feature combined with downslope westerly low-level flow should keep
conditions dry. Temperatures will be close to seasonal norms, with
highs in the upper 80s to low 90s. By Wednesday, a potent shortwave
will track through the Upper Great Lakes. The low-level mass
response to this feature will begin to draw heat from the Great
Plains eastward toward our area on west-southwesterly low-level
flow. As a result, it will be a hot and humid day, with highs
potentially reaching into the mid 90s. As the plains airmass advects
eastward, some model soundings suggest that a remnant elevated mixed
layer may work in aloft, which should act to keep things capped. As
a result, dry conditions are expected again.
Conditions will turn much more active on Thursday as the
aforementioned shortwave tracks eastward through the Northeast into
southern Canada. A very hot and humid airmass will be in place, with
temperatures well into the 90s, and dewpoints in the low 70s.
Temperatures could even potentially make a run at 100. With such
heat and humidity in place, heat headlines may eventually be
needed. The heat and humidity will also provide strong instability
ahead of the approaching trough and surface cold front. Meanwhile,
the unseasonably strong shortwave trough will provide decent flow
throughout the depth of the atmosphere. As modeled currently, much
of the area would have 2000-3000+ J/kg of MLCAPE in place, with 30-
35 knots of effective shear, and height falls aloft to encourage
development of thunderstorms. As a result, there's concern that
severe thunderstorms may be an issue Thursday afternoon into
Thursday evening.
The strong cold front should clear out some of the low-level
moisture by Friday, leading to dry, cooler, and less humid
conditions. Highs on Friday are expected to be in the upper 80s to
around 90.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered to numerous thunderstorms expected over the next
several hours east of the Blue Ridge. IAD, DCA, BWI, and MTN
stand the best chance for storms. CHO and MRB may escape
thunderstorms today, but could still have a few showers during
the next few hours.
VFR conditions generally expected through the afternoon and
tonight, aside from brief restrictions during thunderstorms.
Could see some patchy fog overnight with a very warm and humid
airmass in place, but best spots for that will be anywhere that
sees rain this afternoon.
More thunderstorms expected on Sunday, but should be primarily
confined to MRB. They could possibly drift eastward, but think
the best parameters will be west of the Blue Ridge tomorrow
afternoon.
Showers/thunderstorms expected areawide for Monday. A few could
be strong to severe as well, especially for the terminals to
the north.
VFR conditions are expected on both Tuesday and Wednesday.
&&
.MARINE...
Winds have turned out of the south today and will remain
southerly through Monday. Thunderstorms will be possible each
afternoon, and Special Marine Warnings may be needed for any
stronger storms. The best chances for storms over the waters are
today and again on Monday. While not a zero chance, Sunday
appears to be a lesser chance.
Sub-SCA level winds are expected on both Tuesday and Wednesday.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will be on the increase heading into this
weekend as southerly flow continues through Monday. This may
lead to more sensitive locations reaching action stage, but no
flooding is expected at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/CPB
LONG TERM...KJP
AVIATION...CJL/KJP
MARINE...CJL
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 16, 4:19 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 PM EDT Sat Jul 16 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-172130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 PM EDT Sat Jul 16 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Isolated severe thunderstorms are possible this evening, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated severe thunderstorms are possible on Sunday and Monday,
with damaging wind gusts being the primary threat. Isolated
instances of flooding are possible as well.
Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this at times through
Thursday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-172130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
519 PM EDT Sat Jul 16 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Isolated severe thunderstorms are possible this evening, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated severe thunderstorms are possible Sunday and Monday,
with damaging wind gusts being the primary threat. Isolated
instances of flooding are possible as well.
Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed at times through
Thursday.
MDZ001-501-502-VAZ503-504-WVZ501>506-172130-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 PM EDT Sat Jul 16 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated severe thunderstorms are possible Sunday and Monday,
with damaging wind gusts being the primary threat. Isolated
instances of flooding are possible as well.
Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed at times Sunday through
Thursday.
In the hours before
Local storm report, Jul 16, 5:10 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 SSW CULPEPER 38.45N 78.01W
07/16/2022 M0.88 INCH CULPEPER VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2204373
ADSLocal storm report, Jul 16, 5:14 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLOOD 1 S COLLEGE PARK 38.98N 76.94W
07/16/2022 PRINCE GEORGES MD BROADCAST MEDIA
HIGH WATER BLOCKED US-1 BALTIMORE AVENUE NEAR REGENTS
DRIVE. ONE LANE OF I-495 CAPITAL BELTWAY WAS BLOCKED BY
HIGH WATER BOTH WAYS BETWEEN MD-295 BALTIMORE-WASHINGTON
PARKWAY AND MD-450 ANNAPOLIS ROAD.
&&
EVENT NUMBER LWX2204374
DHLocal storm report, Jul 16, 5:17 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD 3 SW CROWNSVILLE 38.99N 76.64W
07/16/2022 ANNE ARUNDEL MD BROADCAST MEDIA
SEVERAL ROADS BLOCKED BY HIGH, SWIFT WATER NEAR CROFTON
AND CROWNSVILLE, INCLUDING MD-450 DEFENSE HIGHWAY NEAR
HUNTWOOD DRIVE. SEVERAL CREEKS OUT OF BANKS FLOWING
ACROSS ROADWAYS.
&&
EVENT NUMBER LWX2204375
DHLocal storm report, Jul 16, 5:55 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM MARINE TSTM WIND 2 SE COBB ISLAND 38.24N 76.83W
07/16/2022 E39 MPH ANZ537 MD BUOY
A SQUALL PRODUCED AN ESTIMATED WIND GUST TO 34 KNOTS
(39 MPH) NEAR THE COBB POINT WEATHERFLOW SENSOR (XCOB).
&&
EVENT NUMBER LWX2204376
DHLocal storm report, Jul 16, 6:12 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
712 PM EDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM FLOOD 1 S LONDONTOWNE 38.93N 76.56W
07/16/2022 ANNE ARUNDEL MD DEPT OF HIGHWAYS
FLOODING REPORTED ON MD-253 MAYO ROAD AT SHORE DRIVE.
&&
EVENT NUMBER LWX2204377
DHLocal storm report, Jul 16, 6:13 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
713 PM EDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLOOD 1 SSW RIVA 38.93N 76.60W
07/16/2022 ANNE ARUNDEL MD DEPT OF HIGHWAYS
FLOODING REPORTED ON MD-214 CENTRAL AVENUE AT BRICK
CHURCH ROAD/BEARDS POINT ROAD.
&&
EVENT NUMBER LWX2204378
DH